Nebraska, 2018Damaging Wind in Nebraska, June 30, 2018
June 30, 2018 · NWS CYS · 1 event in 1 county or zone
Strong thunderstorm moved across portions of the Nebraska Panhandle producing strong wind gusts near the town of Dix.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorm moved across portions of the Nebraska Panhandle producing strong wind gusts near the town of Dix.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 30, 12:01 PM MST, 2 hours 47 minutes earlier.
Area forecast discussion, Jun 30, 12:01 PM MST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
101 PM MDT Sat Jun 30 2018
.SHORT TERM...(This evening through Monday Night)
Issued at 1256 PM MDT Sat Jun 30 2018
Tonight...Progressive shortwave trough aloft works eastward across
our counties late this afternoon and early this evening, helping to
spawn scattered to numerous showers along with isolated to scattered
thunderstorms through the evening. Convective parameters indicate
about 1000 to 1500 J/kg of CAPE available with impressive shear
values around 50 knots. Could see a few strong to severe
thunderstorms mainly over far southeast Wyoming and the southern
Nebraska Panhandle where the Storm Prediction Center indicates a
slight risk. Subsidence in the wake of the shortwave trough aloft
should put a quick end to showers and thunderstorms by late this
evening with clearing skies after midnight.
Sunday...Dry and warmer with brisk west northwest flow aloft and 700
mb temperatures rising to near 12 Celsius, yielding maximum
temperatures from the upper 70s to mid 80s.
Sunday night...Not quite as cold as tonight as the airmass moderates.
Monday...Decent warming trend continues as the flow aloft backs to
west southwest, and as the airmass continues to dry. High
temperatures back into the 80s to lower 90s with 700 mb temperatures
near 16 Celsius.
.LONG TERM...(Tuesday through Saturday)
Issued at 1256 PM MDT Sat Jun 30 2018
Tuesday...Some moisture returns with southwest flow aloft and thus
expect isolated afternoon and evening showers and thunderstorms
primarily along and east of Interstate 25 where the moisture will be
most prevalent.
July 4th...The holiday looks mostly dry with limited low and mid
level moisture and warm temperatures aloft limiting convective
potential.
Thursday...Will see some increase in low and mid level moisture
under weak southwest flow aloft, with isolated showers and
thunderstorms late in the day mainly along and east of Interstate 25.
Friday...With the ridge mainly overhead and warm temperatures aloft,
will see limited chances for afternoon and evening showers and
thunderstorms, though cannot rule out isolated thunderstorms mainly
over the higher terrain and mountains.
Saturday...Another mostly dry day expected with warm temperatures
aloft limiting convective potential on the western periphery of the
upper ridge axis. Continued quite warm with maximum temperatures in
the upper 80s to upper 90s at lower elevations with 700 mb
temperatures near 17 Celsius.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1256 PM MDT Sat Jun 30 2018
Main aviation hazard will occur over the next 6-10 hours with
initial MVFR conditions as of 18Z followed by scattered to
numerous SHRA/TSRA development early this afternoon into the
early evening hours. KCYS to KTOR and areas east will see the
stronger TSRA develop after 19Z with activity shifting east into
the Nebraska Panhandle 20-00Z this afternoon. Strongest TSRA will
have FL450 tops and locally enhanced turbulence from CYS northward
to KTOR and points east as well. KLAR and KRWL will likely miss
the strongest of the storms today but periods of SHRA will be
likely. Have placed VCTS and TEMPO groups given confidence of TSRA
timing this afternoon. Direct TSRA inclusion will be amended as
needed. Wind gusts could be as high as 60 mph along with embedded
hail cores within the storms. Activity will shift east of WY sites
by 01Z and NE sites by 02-04Z. VFR conditions will occur
overnight into Sunday with west winds prevailing.
&&
.FIRE WEATHER...
Issued at 1256 PM MDT Sat Jun 30 2018
Low humidities from 10 to 20 percent will persist each afternoon
and evening west of Interstate 25. Gusty winds west of I-25 Sunday
through Tuesday, with lesser wind speeds later in the week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...RUBIN
LONG TERM...RUBIN
AVIATION...JSA
FIRE WEATHER...RUBIN
Hazardous weather outlook, Jun 30, 12:38 PM MST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
138 PM MDT Sat Jun 30 2018
NEZ002-003-019>021-054-055-095-096-WYZ102-106>108-117>119-011945-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
138 PM MDT Sat Jun 30 2018
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
There is a marginal to slight risk of severe thunderstorms this
afternoon and evening. Scattered thunderstorms will develop this
afternoon and continue into the evening hours. Some of the storms
will likely become severe with the main threat being quarter size
hail or larger. Gusty winds up to 60 mph will also be possible
though the main threat will be large hail.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
WYZ101-103>105-109>116-011945-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
138 PM MDT Sat Jun 30 2018
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Isolated to scattered thunderstorms are expected through the early
evening hours. The strongest storms will produce small hail and
gusty winds to 50 mph.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
Rubin
In the hours before
Special weather statement, Jun 30, 12:33 PM MST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
133 PM MDT SAT JUN 30 2018
WYZ108-117>119-302015-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
133 PM MDT SAT JUN 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND CENTRAL
LARAMIE COUNTIES UNTIL 215 PM MDT...
At 133 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitaker, or 12 miles north of Cheyenne, moving northeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
North Cheyenne, Whitaker and Ranchettes.
This includes Interstate 25 in Wyoming between mile markers 15 and
32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4120 10484 4138 10501 4157 10465 4135 10425
4121 10458
TIME...MOT...LOC 1933Z 240DEG 31KT 4132 10481
AllenSpecial weather statement, Jun 30, 1:34 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
234 PM MDT SAT JUN 30 2018
NEZ020-WYZ118-119-302115-
Banner NE-Central Laramie County WY-East Laramie County WY-
234 PM MDT SAT JUN 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BANNER AND SOUTHEASTERN
LARAMIE COUNTIES UNTIL 315 PM MDT...
At 234 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hillsdale, or 13 miles east of Cheyenne, moving northeast at 40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Pine Bluffs, Burns, Albin and Hillsdale.
This includes Interstate 80 in Wyoming between mile markers 370 and
402.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.
LAT...LON 4121 10468 4133 10464 4151 10405 4116 10406
4106 10434 4102 10465
TIME...MOT...LOC 2034Z 246DEG 41KT 4117 10454
AllenSpecial weather statement, Jun 30, 2:17 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
317 PM MDT SAT JUN 30 2018
NEZ002-003-302200-
Box Butte NE-Dawes NE-
317 PM MDT SAT JUN 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES UNTIL 400 PM MDT...
At 317 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hemingford, or 16 miles northwest of Alliance, moving northeast at 25
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Hemingford, Wild Horse Butte and Berea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4217 10306 4233 10319 4257 10277 4245 10277
4244 10275 4229 10274
TIME...MOT...LOC 2117Z 237DEG 21KT 4229 10305
AllenSpecial weather statement, Jun 30, 2:33 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
333 PM MDT SAT JUN 30 2018
NEZ020-054-055-302215-
Kimball NE-Cheyenne NE-Banner NE-
333 PM MDT SAT JUN 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE...EASTERN
KIMBALL AND SOUTHEASTERN BANNER COUNTIES UNTIL 415 PM MDT...
At 333 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kimball, moving east at 40 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Kimball, Potter, Dix and Kimball Airport.
This includes Interstate 80 in Nebraska between mile markers 15 and
46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4141 10374 4142 10316 4100 10319 4101 10381
TIME...MOT...LOC 2133Z 265DEG 34KT 4121 10360
Allen
Thunderstorm Wind, Kimball
- When
- June 30, 2:48 PM MST
- Where
- Kimball County, 0.86 mi NE of Jacinto
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.230, -103.390
Personal weather station recorded wind gusts varying from 55 to 60 mph along with other reports from nearby of estimated 60 mph wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, June 30, 20181 death · $9.0 million · 1.5 in hail · 58 events
- Tornadoes and Hail in Nebraska, June 30, 2018$31 million · EF0 · 28 events
- Flash Flooding and Hail in Kansas, June 30, 2018$536,000 · 1.75 in hail · 34 events
- Flash Flood and Hail in Michigan, June 30, 2018$1.0 million · 4 in hail · 14 events
- Flood and Hail in Minnesota, June 30, 2018$54,000 · 1 in hail · 12 events
- Tornadoes and Flood in Nebraska, June 30, 2018EF1 · 16 events
- Hail and Damaging Winds in Colorado, June 30, 2018$30,000 · 1.75 in hail · 11 events
- Damaging Winds in Vermont, June 30, 2018$40,000 · 60 kt wind · 3 events
- Lightning Strike in Wisconsin, June 30, 20183 injured · 1 event
- Excessive Heat in Michigan, June 30, 201823 events
- Excessive Heat and Heat in Mississippi, June 30, 201823 events
- Hail and Damaging Winds in Kansas, June 30, 20182 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783297.